Colorado, 2021Winter Weather in Colorado, February 15 to 16, 2021
February 15 to 16, 2021 · NWS GJT · 6 events in 6 counties and zones
An area of enhanced lift in the unsettled northwesterly flow aloft produced a quick shot of moderate snow across the mountains of western Colorado as well as some of the lower valleys in southwest Colorado. Winds gusted from 45 to 55 mph at times in the higher elevations.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of enhanced lift in the unsettled northwesterly flow aloft produced a quick shot of moderate snow across the mountains of western Colorado as well as some of the lower valleys in southwest Colorado. Winds gusted from 45 to 55 mph at times in the higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 15, 4:18 AM MST, 5 hours 42 minutes earlier.
Area forecast discussion, Feb 15, 4:18 AM MST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
418 AM MST Mon Feb 15 2021
.SHORT TERM...(Today through Tuesday)
Issued at 328 AM MST Mon Feb 15 2021
Light snow continues to fall across the region as a weak wave,
indicated by a slight turning of the winds aloft, works on the
available moisture that remains in the atmosphere. Doesn't look
like much...more like a skiff of snow...but still...snow just the
same.
Presently, can see plenty of clouds upstream over Nevada and Utah
heading our way as the next system brings another round of snow
to the area. Models have slowed down a 'bit' with the onset of
snow so pushed back advisories to start at 21Z and even doing
that, looks to be closer to 00Z for the snow to really get going.
Took a look at central mountains for advisories and while they'll
get snow...likely over 6 inches for the higher elevations...rates
remain below criteria so held off on issuing anything. Will have
to keep an eye on that area for any changes. QG forcing, while not
as strong as the previous storm, will take a similar track which
favored southern areas of the CWA. In fact, the best forcing will
occur from around midnight tonight through noon tomorrow. The
deterministic GFS favors a more southerly route for the strongest
lift while both the NAM and EC put this stronger lift over the San
Juans and southern valleys as it drops to the southeast. Now,
upper level winds vary from west to northwest which doesn't really
favor the southern valleys as much as almost any type of
southerly flow but with that QG lift moving overhead, think a good
2 to 4 inches looks possible from Cortez to Durango and southern
portions of zone 23. The fly in the ointment is that both the GFS
and EC ensembles only show about 1 inch for said corridor. Who
wins? Guess we'll find out over the next day or two. Regardless,
issued winter weather advisories for all 3 southern valley zones
from this evening through Tuesday evening.
Expect another cold day with temps similar to yesterday...maybe a
wee bit warmer but it'll be tough with all the clouds around.
Temperatures will remain below climatological normals as broad
northwesterly flow sets up across the region.
.LONG TERM...(Tuesday through Sunday)
Issued at 214 PM MST Sun Feb 14 2021
Late Tuesday, showers will diminish from west to east with
orographic snow showers lingering along the Divide in the evening.
The lack of subsidence in the trough's wake under continued
unsettled northwesterly flow will keep showers going in the
northern mountains through Tuesday night. Additionally, mid to
high level clouds will persist across the rest of the area. Even
so, low temperatures will drop by several degrees as 700mb
temperatures cool to -10 to -15 degrees C overnight. A weak
disturbance embedded in the northwest flow aloft will brush the
Divide on Wednesday afternoon with showers redeveloping along the
higher elevations as a result. Only a few inches of new snow is
expected with this quick moving wave.
A 120 to 140 knot upper level jet will round the base of a broad
trough centered over the central CONUS on Thursday. The northwest
gradient will tighten over eastern Utah and western Colorado in
response before flow becomes zonal late Friday as the next Pacific
trough digs into the northwestern states. This feature will
quickly progress across the Intermountain West before reaching our
CWA with showers redeveloping over at least the northern tier of
the forecast area. Yet another trough will be ushered inland late
in the weekend so the wave train looks to continue through the
extended period. While there are still uncertainties regarding the
best timing and any potential precipitation amounts for the
Western Slope, the progressive weather pattern is a promising
sight.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 415 AM MST Mon Feb 15 2021
Some light snow continues at this hour for a few TAF sites but
should end very shortly. Mid to low level clouds will continue
through the next 24 hours. No big changes expected between now and
18Z but after that, clouds will start dropping with some light
snow possible. After 00Z, most TAF sites will see MVFR to IFR
conditions as widespread snow affects almost all aerodromes. ILS
breakpoints, if not being met now, will be met after 18Z and
continue into the evening and overnight hours. Expect these clouds
and visibility issues to continue through the TAF period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Tuesday for COZ018-019-021>023.
Winter Weather Advisory from 2 PM this afternoon to 11 AM MST
Tuesday for COZ004-013.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...MMS
AVIATION...TGRHazardous weather outlook, Feb 15, 5:30 AM MST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
530 AM MST Mon Feb 15 2021
COZ001>014-017>023-UTZ022>025-027>029-161300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
530 AM MST Mon Feb 15 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Another round of snow will move in this afternoon and bring snow
to the mountains along the Continental Divide. The southern
valleys will also see some accumulating snowfall overnight and
into tomorrow.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Unsettled weather will continue through much of the coming week
as a series of storms travel through the fast westerly flow
aloft.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Feb 15, 8:42 AM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
842 AM MST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM SNOW 15W MONTROSE 38.47N 108.16W
02/15/2021 M2.0 INCH MONTROSE CO PUBLIC
0.15 INCHES SNOW WATER EQUIVALENT.
&&
NLLocal storm report, Feb 15, 8:46 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
846 AM MST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM SNOW 4 S OURAY 37.97N 107.66W
02/15/2021 M2.0 INCH OURAY CO DEPT OF HIGHWAYS
0.2 INCHES SNOW WATER EQUIVALENT.
&&
NLLocal storm report, Feb 15, 8:47 AM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
847 AM MST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM SNOW RED MOUNTAIN PASS 37.90N 107.71W
02/15/2021 M1.0 INCH OURAY CO DEPT OF HIGHWAYS
0.1 INCHES SNOW WATER EQUIVALENT.
&&
NLLocal storm report, Feb 15, 8:48 AM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
848 AM MST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM SNOW MOLAS PASS 37.74N 107.70W
02/15/2021 M1.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
0.1 INCHES SNOW WATER EQUIVALENT.
&&
NLLocal storm report, Feb 15, 8:49 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
849 AM MST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM SNOW COAL BANK PASS 37.70N 107.78W
02/15/2021 M1.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
0.1 INCHES SNOW WATER EQUIVALENT.
&&
NLWinter Weather, Elkhead and Park Mountains
- When
- February 15, 10:00 AM MST to February 16, 8:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area with locally higher amounts of up to 18 inches estimated at the Tower SNOTEL site.
Winter Weather, Southwestern San Juan Mountains
- When
- February 15, 12:00 PM MST to February 16, 1:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area with locally higher amounts of up to 18 inches estimated at the Red Mountain Pass SNOTEL site. Winds gusted from 45 to 55 mph at times.
Winter Weather, Northwestern San Juan Mountains
- When
- February 15, 1:00 PM MST to February 16, 6:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 4 to 9 inches of snow fell across the area. Winds gusted from 45 to 55 mph at times.
Winter Weather, Animas River Basin
- When
- February 15, 5:00 PM MST to February 16, 10:00 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Generally 2 to 5 inches of snow fell across the area.
Winter Weather, Flattop Mountains
- When
- February 15, 7:00 PM MST to February 16, 2:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 5 to 9 inches of snow fell across the area.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- February 15, 10:30 PM MST to February 16, 7:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Generally 4 to 6 inches of snow fell across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in North Carolina, February 15 to 16, 20213 deaths · 10 injured · EF3 · 2 events
- Tornadoes and Flood in Georgia, February 15 to 18, 20215 injured · $510,000 · EF2 · 7 events
- Winter Storm and Winter Weather in Illinois, February 15 to 16, 20211 death · 1 injured · 19 events
- Ice Storm and Winter Storm in Mississippi, February 15, 2021$4.5 million · 47 events
- Winter Storm and Sleet in Louisiana, February 15, 2021$500,000 · 9 events
- Ice Storm in Tennessee, February 15, 2021$629,000 · 3 events
- Ice Storm and Winter Storm in West Virginia, February 15 to 16, 2021$189,000 · 25 events
- Tornadoes and Damaging Winds in Florida, February 15, 2021$64,000 · EF0 · 23 events
- Winter Storm and Heavy Snow in Arkansas, February 15, 2021$140,000 · 2 events
- Ice Storm and Winter Storm in Kentucky, February 15 to 16, 2021$75,000 · 4 events
- Winter Storm and Winter Weather in Ohio, February 15 to 16, 2021$50,000 · 9 events
- Hail in Georgia, February 15, 2021$50,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933988, 933991, 933990, 933993, 933989, 933992.